Hail, Hampden
- When
- August 3, 3:14 PM EST
- Where
- Hampden County, Ludlow
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.167, -72.483
Scattered strong to severe thunderstorms developed over the western portions of Massachusetts during the afternoon hours. The severe thunderstorms that developed, produced damaging winds that brought trees and wires down in Chicopee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Scattered strong to severe thunderstorms developed over the western portions of Massachusetts during the afternoon hours. The severe thunderstorms that developed, produced damaging winds that brought trees and wires down in Chicopee. Hail, up to 2.0 inches in diameter, was reported in Chicopee as well. No injuries directly resulted from these severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 3, 3:06 PM EST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 406 PM EDT WED AUG 3 2005 NUMEROUS REPORTS OF HAIL CHICOPPE 410-413 PM VARIABLE DIME TO GOLF SIZ AS WE SPEAK. DRAG 414 PM .SHORT TERM (TONIGHT AND THURSDAY)... A WEAK BACKDOOR COLD FRONT EXTENDING FROM NORTHWEST NEW YORK STATE...SOUTHEAST THROUGH RHODE ISLAND...HAS SLOWED/STALLED ITS MOVEMENT THROUGH SOUTHERN NEW ENGLAND THIS AFTERNOON. THIS FRONT...COMBINED WITH AN UPPER LEVEL DISTURBANCE MOVING SOUTHEAST FROM NORTHERN NEW ENGLAND...WILL LIKELY SPARK SCATTERED AFTERNOON AND EVENING SHOWERS. INSTABILITY INDICES ARE ALL FAVORABLE FOR CONVECTIVE DEVELOPMENT THROUGH THIS EVENING. WIND SHEAR IS WEAK...HOWEVER...THUS WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THE REST OF THIS AFTERNOON/EVENING. THE MAIN THREATS WITH THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY DOWNPOURS. GIVEN GOOD TEMPERATURE/DEWPOINT SPREADS...ISOLATED SEVERE WIND GUSTS ARE NOT OUT OF THE QUESTION. THE SHOWER/THUNDERSTORM ACTIVITY WILL END FROM NORTHWEST TO SOUTHEAST THIS EVENING AS THE UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION. UPPER LEVEL LOW CENTERED OVER EXTREME EASTERN CANADA...COMBINED WITH AN UPPER LEVEL RIDGE TO THE WEST...WILL CONTINUE TO PRODUCE WEST TO NORTHWEST FLOW ACROSS NEW ENGLAND THROUGH THURSDAY MORNING. BY THURSDAY AFTERNOON...THIS UPPER LEVEL RIDGE WILL MOVE OVER NEW ENGLAND...PRODUCING MORE OF A WEST FLOW ALOFT. IN ADDITION...A WEAK UPPER LEVEL DISTURBANCE WILL PASS THROUGH NEW ENGLAND FROM THE NORTHWEST AGAIN THURSDAY. THIS DISTURBANCE IS FORECAST TO PASS SLIGHTLY NORTH (ACROSS OUR NORTHERN ZONES) OF WHERE TODAYS/THIS EVENINGS WILL PASS (ACROSS CENTRAL MASSACHUSETTS). AT THE SURFACE...THE BACKDOOR COLD FRONT WILL STALL OVER OUR WESTERN ZONES OVERNIGHT...AS A WEAK AREA OF HIGH PRESSURE MOVES ACROSS NORTHERN NEW ENGLAND. THIS HIGH WILL MOVE OFFSHORE THURSDAY. THE COLD FRONT WILL REMAIN RELATIVELY STATIONARY ACROSS OUR WESTERN ZONES THURSDAY AFTERNOON. AFTER THE DAYTIME/EVENING SHOWERS/THUNDERSTORMS END...DRY WEATHER IS FORECAST FOR THE REST OF THE NIGHT. ABUNDANT LOW LEVEL MOISTURE WILL LIKELY PRODUCE PATCHY FOG...ESPECIALLY ACROSS THE SOUTH COAST...CAPE...AND ISLANDS...AS WELL AS THE CONNECTICUT RIVER VALLEY. PARTLY CLOUDY SKIES FROM THE CONVECTIVE DEBRIS...WILL GIVE WAY TO MOSTLY CLEAR SKIES OVERNIGHT. WEST TO NORTHWEST FLOW AND 850 MB TEMPERATURES REACHING 18 DEGREES...WILL SUPPORT AFTERNOON SURFACE TEMPERATURES IN MID 80S TO THE LOWER 90S THURSDAY AFTERNOON. THESE TEMPERATURES...ALONG WITH ABUNDANT LOW LEVEL MOISTURE...AN UPPER LEVEL DISTURBANCE...AND A STALLED SURFACE FRONT...WILL LIKELY PRODUCE ANOTHER ROUND OF SCATTERED SHOWERS/THUNDERSTORMS THURSDAY AFTERNOON. INSTABILITY INDICES AREA ALL FAVORABLE FOR CONVECTIVE DEVELOPMENT. THE WIND SHEAR IS WEAK...HOWEVER...THUS...WE ARE NOT EXPECTING WIDESPREAD SEVERE WEATHER THURSDAY. 12Z GFS AND 12Z NAM SIMILAR IN THE SHORT TERM. 12Z GFS SEEMS TO HAVE A GOOD HANDLE ON SURFACE FEATURES THIS AFTERNOON. THEREFORE...MAINLY USED THE GFS IN THE SHORT TERM GRIDS. && .LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)... NAM AND GFS IN AGREEMENT ON PUSHING COLD FRONT TOWARDS SOUTHERN NEW ENGLAND THURSDAY NIGHT...CROSSING THROUGH MUCH OF THE AREA ON FRIDAY. MODELS SHOW AN AXIS OF PRECIPITABLE WATER APPROACHING 2 INCHES JUST AHEAD OF THE FRONT. DAYTIME HEATING AHEAD OF THE FRONT WOULD CONTRIBUTE TO DIURNAL INSTABILITY...HIGHEST TEMPERATURES FOR THE FORECAST PACKAGE EXPECTED FOR FRIDAY...SO BEST CHANCE FOR THUNDERSTORMS WILL BE IN THE AFTERNOON. POTENTIAL EXISTS FOR LOCALLY HEAVY RAINFALL WITH THE THUNDERSTORMS...AND ISOLATED STRONG WIND GUSTS. SURFACE HIGH PRESSURE BUILDS IN BEHIND THE FRONT...WITH DRIER AIR MOVING INTO SOUTHERN NEW ENGLAND FRIDAY NIGHT. SURFACE DEWPOINTS ARE EXPECTED TO DROP INTO THE MID 50S TO LOW 60S ACROSS SOUTHERN NEW ENGLAND. HIGH PRESSURE WILL BE THE MAIN WEATHER FEATURE THROUGH SATURDAY AND SUNDAY...SO A DRY WEEKEND IS FORECAST. DURING MONDAY AND TUESDAY AN INCREASE IN MOISTURE IS EXPECTED WITH A SOUTHERLY FLOW FROM HIGH PRESSURE TO THE EAST. HAVE SLIGHT CHANCE TO CHANCE POPS FOR THE BEGINNING OF THE NEXT WORKWEEK...AND A GRADUAL WARMUP AS WELL. && .AVIATION... GENERALLY VFR CONDITIONS EXPECTED TONIGHT AND TOMORROW. SCATTERED SHOWERS/THUNDERSTORMS WILL LIKELY FORM ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON/EVENING. LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS ARE POSSIBLE IN A FEW OF THESE STORMS...REDUCING VISIBILITY TO 3 NM OR LESS AT TIMES. ABUNDANT LOW LEVEL MOISTURE COUPLED WITH WEAK WINDS WILL LIKELY PRODUCE AREAS OF FOG ACROSS CAPE COD AND THE ISLANDS AS WELL AS PATCHY FOG ACROSS THE CONNECTICUT RIVER VALLEY OVERNIGHT. THIS FOG MAY REDUCE VISIBILITY TO BETWEEN 1 AND 3 NM AT TIMES. THE FOG SHOULD DIMINISH SHORTLY AFTER SUNRISE. && .MARINE... SHORT TERM...LIGHT WINDS AND SEAS EXPECTED TONIGHT AND THURSDAY AS A WEAK SURFACE HIGH MOVES ACROSS NORTHERN NEW ENGLAND...AND THEN PUSHES OFFSHORE THURSDAY. WEAK WINDS COMBINED WITH ABUNDANT LOW LEVEL MOISTURE WILL LIKELY PRODUCE AREAS OF FOG OVERNIGHT ACROSS THE COASTAL WATERS. AREAS OF FOG ANTICIPATED ON THURSDAY NIGHT AS WELL...COLD FRONT MOVING THROUGH THE AREA ON FRIDAY EXPECTED TO BRING DRIER AIR AND IMPROVED VISIBILITY FOR FRIDAY NIGHT AND THE WEEKEND. WINDS AND SEAS EXPECTED TO INCREASE AHEAD OF THE APPROACHING COLD FRONT FOR FRIDAY. COULD REACH SMALL CRAFT ADVISORY CRITERIA ON FRIDAY...MAINLY IN OUTER WATERS. ONCE FRONT MOVES EAST OF THE WATERS LATE FRIDAY/FRIDAY NIGHT...WINDS AND SEAS ARE EXPECTED TO DIMINISH. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SHORT TERM...MCCORMICK/FRANK LONG TERM...NMB AVIATION...MCCORMICK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1109 AM EDT WED AUG 3 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-041100- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 1109 AM EDT WED AUG 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...SOUTHWEST NEW HAMPSHIRE...AND MASSACHUSETTS FROM THE EAST SLOPES OF THE BERKSHIRES TO THE INTERSTATE 495 CORRIDOR IN NORTHEAST MASSACHUSETTS. .DAY ONE (TODAY AND TONIGHT)... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION AFTER 2 PM IN ASSOCIATION WITH AN UPPER LEVEL DISTURBANCE MOVING SOUTHEAST FROM NORTHERN NEW ENGLAND. THIS UPPER LEVEL DISTURBANCE WILL COMBINE WITH AFTERNOON HEATING TO RESULT IN A MODERATELY UNSTABLE ATMOSPHERE. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY AFTER 2 PM. THE MAIN THREAT WITH THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTING AND BRIEFLY TORRENTIAL RAIN IN ANY THUNDERSTORM. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW ISOLATED STORMS WILL BE CAPABLE OF PRODUCING A DAMAGING STRAIGHT LINE WIND GUST OR HAIL TO THE SIZE OF DIMES. THE THREAT FOR THUNDERSTORMS SHOULD DIMINISH FROM NORTHWEST TO SOUTHEAST TONIGHT. IN ADDITION...TEMPERATURES WILL CLIMB INTO THE UPPER 80S AND LOWER 90S TODAY. HEAT INDEX VALUES IN THE HARTFORD AND SPRINGFIELD AREA WILL REACH THE MID 90S THIS AFTERNOON. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... DAYTIME TEMPERATURES WILL REACH THE UPPER 80S TO LOWER 90S IN WESTERN SECTIONS OF SOUTHERN NEW ENGLAND THURSDAY. TEMPERATURES WILL REACH THE 90S ON FRIDAY IN MUCH OF SOUTHERN NEW ENGLAND. HUMIDITY LEVELS WILL INCREASE DURING THIS TIME WITH DEWPOINTS BETWEEN 65 AND 70. HEAT INDEX VALUES MAY REACH 95 TO 100. SCATTERED THUNDERSTORMS ARE POSSIBLE IN THE CONNECTICUT VALLEY AND EAST SLOPES OF THE BERKSHIRES THURSDAY AFTERNOON AND EVENING BRINGING A RISK OF LIGHTNING AND HEAVY RAIN. A COLD FRONT WILL MOVE THROUGH ON FRIDAY BRING A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION FRIDAY AFTERNOON AND EVENING. LIGHT WIND AND HIGH DEWPOINTS WILL LEAD TO AREAS OF DENSE FOG FRIDAY MORNING...ESPECIALLY ALONG THE SOUTH COAST. THE VISIBILITY WILL BE ONE-QUARTER MILE OR LESS IN SOME SPOTS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM UNTIL 10 PM FOR A COUPLE OF MARGINALLY SEVERE THUNDERSTORMS. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. FRANK/TLM/WTB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 407 PM EDT WED AUG 3 2005 MAZ010-011-032045- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- 407 PM EDT WED AUG 3 2005 AT 401 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH GUSTY WINDS TO 40 MPH AND SMALL HAIL OVER LUDLOW...OR ABOUT 3 MILES EAST OF CHICOPEE...MOVING SOUTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR...PALMER AND HAMPDEN BY 420 PM EDT. FRANK
The Boston radar (KBOX), 114 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469358, 5469359, 5469360, 5469361, 5469362.